Minnesota, 2025

Blizzard in Minnesota, November 25, 2025

November 25, 2025 · NWS ABR · 2 events in 2 counties and zones

Blizzard conditions developed across west central Minnesota around mid-day. Both the Big Stone and Traverse County Sheriffs issued a No Travel Advised statement, which continued through 6:00 am Wednesday.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Blizzard conditions developed across west central Minnesota around mid-day. Both the Big Stone and Traverse County Sheriffs issued a No Travel Advised statement, which continued through 6:00 am Wednesday. The Wheaton AWOS and the Minnesota Department of Transportation Road Weather Information System (RWIS) station 3 miles west-southwest of Graceville both recorded visibility dropping to between 1/4 and 1/2 mile, with peak wind gusts of 35 to 40 mph. Traverse County also saw a total of 547 customers lose power during the storm. A total of 8.5 inches of snow was recorded by the COOP observer 6 miles northwest of Wheaton, while the Artichoke Lake COOP observer recorded 6.2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 25, 12:21 PM CST, 9 minutes earlier. Its key messages:

  • Rain will transition to all snow by this afternoon, and continue into this evening. The highest snowfall amounts by late this evening of around 4 to 8 inches are forecast over grassy and elevated surfaces, mainly northeast of a line from Aberdeen to Rauville and Clear Lake.
  • Strong winds will gust 40 to near 60 mph today, strongest over south central SD. The combination of the snow and strong winds will result in visibility down to 1/2 mile or less this afternoon, lowest over far northeastern South Dakota and west central Minnesota. While the snow will come to an end this evening, blowing snow will linger through the overnight hours over far eastern SD and west central MN. High Grassland Fire Danger Index values are expected over south central SD today.
  • Below normal temperatures will continue through the beginning of December. Below zero wind chills area possible over northern SD each morning Thursday through Sunday. Wind chills will fall into the teens to near 20 below zero Monday and Tuesday morning.
Area forecast discussion, Nov 25, 12:21 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1221 PM CST Tue Nov 25 2025

.KEY MESSAGES...

- Rain will transition to all snow by this afternoon, and continue
into this evening. The highest snowfall amounts by late this evening
of around 4 to 8 inches are forecast over grassy and elevated
surfaces, mainly northeast of a line from Aberdeen to Rauville and
Clear Lake.

- Strong winds will gust 40 to near 60 mph today, strongest over
south central SD. The combination of the snow and strong winds will
result in visibility down to 1/2 mile or less this afternoon, lowest
over far northeastern South Dakota and west central Minnesota. While
the snow will come to an end this evening, blowing snow will linger
through the overnight hours over far eastern SD and west central MN.
High Grassland Fire Danger Index values are expected over south
central SD today.

- Below normal temperatures will continue through the beginning of
December. Below zero wind chills area possible over northern SD each
morning Thursday through Sunday. Wind chills will fall into the
teens to near 20 below zero Monday and Tuesday morning.

&&

.UPDATE...
Issued at 1215 PM CST Tue Nov 25 2025

The Winter Storm Warning in place for Brown, Marshall, Day,
Roberts into west central MN has been upgraded to a Blizzard
Warning. Current radar indicates the heavier band of snow within
the trowal continues over the James River Valley and eastward with
current wind gusts ranging between 35 to 50 mph. Current obs and
the latest run of the BLSN model indicates a large area of
widespread whiteout conditions currently ongoing or will be
shortly over this area through this evening.

UPDATE Issued at 1125 AM CST Tue Nov 25 2025

Updated for 18Z Aviation Discussion below.

UPDATE Issued at 1022 AM CST Tue Nov 25 2025

The Winter Weather Advisory has been upgraded to a Winter Storm
Warning for Brown County as additional snow amounts of 2 to 4
inches are possible, with total snow accumulation of 4 to 8 inches.
The highest amounts are expected over northern Brown County.
Otherwise, current headlines remain status quo. With the more
southward track of the storm system, radar indicates a moderate to
heavy snow band (within the trowal) extending from
McPherson/Edmunds Counties and eastward through northeastern SD
into west central MN. Within this area, snow reports of 2 to 3
inches has already fallen since 8am with more expected through the
afternoon. So went ahead and bumped up the QPF within this trowal
area through this afternoon and evening. Total snow accumulation
of 4 to 8 inches is forecast to remain highest along the ND/SD
border into west central MN with up to 10 inches of snow possible
over the higher elevation of the Sisseton Hills.

Peak wind gusts at KPIR/KMBG of 52 mph was recorded within the
last hour with current wind gusts of 40 mph here at KABR. As cold
air continues to filter in behind the system and the tight
pressure gradient setup, expect gusts of 40 to potentially 60
mph, highest over south central SD through the afternoon and
evening. With the falling snow and winds, visibilities have
dropped to around 1/4sm over portions of north central and
northeastern SD, within this band of heavier snow. Blowing snow
will continue to be the main concern along with the snow
accumulations especially over and east of the Sisseton Hills as we
head into the afternoon hours through this evening.

&&

.SHORT TERM /TODAY THROUGH TONIGHT/...
Issued at 407 AM CST Tue Nov 25 2025

Strong winds gusting out of the northwest 40 to near 60 mph over
central South Dakota during the morning hours will expand to eastern
South Dakota and west central Minnesota this afternoon, and linger
over northeastern South Dakota and western Minnesota this evening.
Winds just west of Jones County are already busting 40-56 mph as of
3 AM this morning. 3-hourly height falls of 4-7mb are expected over
central SD 15-18Z and around 4-5mb over the eastern third of the
state along with far western MN by from 21Z-00Z Wednesday in our
cold air advection.

Precipitation amounts have increased across the entire forecast area
for today into tonight. A quicker transition to snow as currently
noted over north central SD would result in another increase in snow
amounts. The largest change is over northeastern SD where amounts,
with nearly a doubling over our east central SD counties. For
example, Webster has gone from around 0.3" to 0.6". This increase in
precipitation amounts mainly in the form of snow this afternoon, and
the strong winds will lead to areas of 1/4 mile visibility in
blowing snow. Near blizzard conditions are possible for at least a
couple of hours transitioning from west to east from 19-23Z this
afternoon. We will be watching for the potential for higher snowfall
rates during this time, as upgrades may be needed to the current
headlines. We did upgrade Marshall, Roberts, Day, Grant, Traverse,
and Big Stone Counties to a Winter Storm Warning for this event. As
a result of the upgrade to a Warning, the Wind Advisory for Grant
County was allowed to be dropped. The remaining Wind Advisories that
line up with Winter Weather Advisories for east central SD have been
kept.

Behind the bulk of the precipitation we will still need to be
watching for the potential for snow squalls west of the MO River 15-
18Z and across the MO River area by 21Z. The highest 0-3km lapse
rates near 7C/km stay over western and central SD, with the
potential for snow squalls shifting more to our southeast after 21Z.
Additional short term headlines may be needed.

An additional concern will be a small potential for light freezing
rain from 12-15Z over the eastern slopes of the Sisseton Hills
(mainly a small portion of southwestern Traverse County) as
temperatures transition from rain to snow. Given the low potential,
freezing rain was not included in the forecast at this time, but we
will continue to monitor area webcams and surface reports for the
possibility.

Strong winds will be the main concern for areas west of the Missouri
River through south central South Dakota through this afternoon.
Wind gusts of 40 to near 60 mph are expected, strongest over south
central South Dakota. Limited precipitation and dry fuels will lead
to high Grassland Fire Danger Index values over south central South
Dakota today. Relative humidity values will still only fall to
around 70 percent at the lowest today. While fire weather concerns
remain due to the strong winds, the increased chance of
precipitation and higher relative humidity has diminished concerns
more than what we were forecasting yesterday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 407 AM CST Tue Nov 25 2025

The snow is forecast to be out of eastern SD and west central MN by
Wednesday morning, however the stronger winds will take a bit longer
to move to the east. There is a 30-50% chance the wind gusts through
the morning Wednesday will be gusting greater than 30 mph along and
east of I-29, with higher chances along the eastern side of the
Prairie Coteau. These winds should dissipate through the morning and
afternoon as higher surface pressure starts to move over central and
eastern SD. The higher pressure stays over the area through Thursday
night, helping to keep precipitation chances out during that time.
The upper and mid-levels of the atmosphere will have northwest flow
over SD and west central MN that push colder air in from the north.
This will cause temperatures to continue to drop through the
weekend, getting to be 5-10 degrees below normal Wednesday and
Thursday and potentially even colder during the weekend.

Snow chances start to increase early Friday morning along the
western edge of the high pressure over central SD. This line of snow
forms along a line of WAA that move into central SD Friday. Models
vary the location of the line and how widespread the snow could be,
with some models keeping it mainly over central SD and others having
it over central and northeastern SD. The variability in the models
also continues to snowfall amounts, with a 30-60% chance for an inch
or more of snowfall being spread out over the area. Compared to past
model runs, the chance for more snowfall has increased while the
location of the highest chances keeps changing location. The
variability in current models as well as with past model runs
continues to cause low confidence in the location and amounts of the
snowfall. Friday night into Saturday and Sunday, the upper-levels
have shortwaves moving over the state while the surface has higher
pressure moving in again. This would then push the precipitation
chances out of central and northeastern SD Saturday and Sunday,
however the variation in the models continues. This causes some
models to continue to have snow over the area during the weekend
while others keep it out. This again is a time period to watch over
the next few models runs to see if the models start to come to an
agreement as there could be many traveling after the holidays.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1125 AM CST Tue Nov 25 2025

Terminals KABR,KATY,KPIR,KMBG

Heavy snow continues over northern portions of SD late this
morning and it is expected to diminish fairly quickly from west to
east during the afternoon and into the early evening hours. The
snow, combined with the increasing northwesterly winds, will
continue to bring visibilities down below 1SM and occasionally to
1/4SM at times. Once the falling snow comes to an end, the winds
will remain up, but expect visibilities to improve as the snow on
the ground will be fairly wet/heavy. The winds gradually diminish
through the night and that will bring an end to any visibility
restrictions from blowing snow by mid evening. High pressure will
build in late tonight and for Wednesday, but do expect low stratus
to remain into the morning hours for most of the area.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until midnight CST tonight for SDZ007-008-021.

     Winter Storm Warning from midnight tonight to 6 AM CST Wednesday
     for SDZ007-008-021.

     Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
     for SDZ003>005-009-010.

     Blizzard Warning until 7 PM CST this evening for SDZ006.

     Blizzard Warning until 9 PM CST this evening for SDZ011.

     Wind Advisory until 6 PM CST /5 PM MST/ this evening for
     SDZ015>019-034>037.

     Winter Weather Advisory until midnight CST tonight for
     SDZ017>020-022-023.

     Wind Advisory until 8 PM CST this evening for SDZ020-022-023.

     High Wind Warning until 6 PM CST /5 PM MST/ this evening for
     SDZ033-045-048-051.

MN...Blizzard Warning until midnight CST tonight for MNZ039-046.

     Winter Storm Warning from midnight tonight to 6 AM CST Wednesday
     for MNZ039-046.

&&

UPDATE...MMM
SHORT TERM...06
LONG TERM...12
AVIATION...SRF
Hazardous weather outlook, Nov 25, 4:48 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CST Tue Nov 25 2025

MNZ039-046-SDZ006>008-011-018>023-261100-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CST Tue Nov 25 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Light rain will transition to snow this morning, with the lowest
transition late this morning over far eastern South Dakota and west
central Minnesota. 2 to 8 inches of snow is expected through this
evening. Most of the snow is expected to fall this afternoon. The
highest snowfall amounts of around 4 to 8 inches over grassy and
elevated surfaces across far northeastern South Dakota and west
central Minnesota. The snow and winds gusting up to 45 mph will
combine to create blowing snow with visibility down to 1/2 to a
quarter mile or less at times this afternoon. The hazardous
conditions could impact the evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit snowfall reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.

SDZ015>017-034>037-261100-
Dewey-Potter-Faulk-Sully-Hughes-Hyde-Hand-
448 AM CST Tue Nov 25 2025 /348 AM MST Tue Nov 25 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

1 to 3 inches of snow is expected today, with most of the snow
accumulating this morning over mainly over grassy and elevated
surfaces. Winds out of the northwest will gust up to 50 mph today.
The snow and winds will combine to create patchy blowing snow through
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit snowfall reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.

SDZ033-045-048-051-261100-
Stanley-Jones-Lyman-Buffalo-
448 AM CST Tue Nov 25 2025 /348 AM MST Tue Nov 25 2025/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Northwest winds gusting up to 60 mph will continue today. Snowfall
amounts of an inch or less is expected through the early afternoon
hours. The combination of gusty winds and mainly dry fuels will lead
to moderate to high high grassland fire danger. Outdoor burning
should be restricted.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit snowfall or wind damage reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our X feed.

SDZ003>005-009-010-261100-
Corson-Campbell-McPherson-Walworth-Edmunds-
448 AM CST Tue Nov 25 2025 /348 AM MST Tue Nov 25 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

1 to 4 inches of snow is expected today, with most of the snow
accumulating this morning over mainly over grassy and elevated
surfaces. Winds out of the northwest will gust up to 50 mph today.
The snow and winds will combine to create patchy blowing snow through
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit snowfall reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our X feed.

06

In the hours before

Local storm report, Nov 25, 11:08 AM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1108 AM CST Tue Nov 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     Non-Tstm Wnd Gst 1 ESE Bowdle            45.44N 99.64W
11/25/2025  M62 MPH          Edmunds            SD   Mesonet

            Mesonet station 216 Bowdle (SDDOT).

&&

MC
Local storm report, Nov 25, 11:54 AM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1154 AM CST Tue Nov 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     Non-Tstm Wnd Gst 3 SE Reliance           43.85N 99.56W
11/25/2025  M66 MPH          Lyman              SD   Mesonet

            Mesonet station 54 Reliance (SDDOT).

&&

MC
Local storm report, Nov 25, 12:07 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1207 PM CST Tue Nov 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Gst Okaton                  43.89N 100.89W
11/25/2025  M58 MPH          Jones              SD   Mesonet

            Personal weather station (Tempest) in Okaton
            recorded a peak wind gust of 58 mph today.

&&

MC
Local storm report, Nov 25, 12:09 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1209 PM CST Tue Nov 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Non-Tstm Wnd Dmg 4 ENE Murdo             43.91N 100.63W
11/25/2025                   Jones              SD   Law Enforcement

            Jones sheriffs department reports that a
            camper was blow off the interstate 4 miles
            east of Murdo.

&&

MC
Local storm report, Nov 25, 12:17 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1217 PM CST Tue Nov 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Snow             6 N Mobridge Municipal  45.63N 100.38W
11/25/2025  E3.0 Inch        Campbell           SD   Public

            Still snowing.

&&

MC
Local storm report, Nov 25, 12:24 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1224 PM CST Tue Nov 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Snow             Aberdeen Regional Airpo 45.45N 98.42W
11/25/2025  M4.5 Inch        Brown              SD   Official NWS Obs

&&

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Traverse

When
November 25, 12:30 PM CST to 9:03 PM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

The Wheaton AWOS recorded visibility of 1/4 to 1/2 mile from 12:30 pm through 5:30 pm with a peak wind gust of 35 mph at 4:33 pm. The Traverse County Sheriff issued a No Travel Advised statement at 2:30 pm which lasted through 6:00 am Wednesday due to a combination of high winds, low visibility, and slick road conditions. Traverse County also experienced a loss of power, with an outage total of 547 customers.

Blizzard, Big Stone

When
November 25, 1:05 PM CST to 9:09 PM CST
Where
Big Stone forecast zone
Reported by
Law Enforcement
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

The Big Stone County Sheriff reported white-out conditions and issued a No Travel Advised statement for Big Stone County. The Sheriff also reported several vehicles in the ditch and a semi jackknifed across Highway 12 east of Ortonville. The Minnesota Department of Transportation Road Weather Information System (RWIS) 3 miles west-southwest of Graceville recorded visibility dropping to between 1/4 and 1/2 mile with wind gusts as high as 39 mph starting around 1:00 pm, before the sensor lost power at 2:10 pm. The COOP observer at Artichoke Lake also reported that blizzard conditions were ongoing at 6:00 pm with a total accumulation of 6.2 inches.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298028, 1298030.